Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Glasgow, MT

June 1, 2017Garfield County, Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 1, 2017, 6:53 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 6:53 PM MDT (00:53 UTC)
Expired
Jun 1, 2017, 7:30 PM MDT
In force
37 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 116 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS55 KGGW 020053
SVRGGW
MTC033-069-071-020130-
/O.NEW.KGGW.SV.W.0002.170602T0053Z-170602T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
653 PM MDT THU JUN 1 2017

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  South central Phillips County in northeastern Montana...
  Northeastern Petroleum County in northeastern Montana...
  West central Garfield County in northeastern Montana...

* Until 730 PM MDT

* At 652 PM MDT, a severe thunderstorm was located 10 miles northwest
  of U L Bend Rec Area, or 31 miles southeast of Zortman, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles can be expected. Expect 
           possible wind damage. 

* Locations impacted include...
  Fourchette and Devils Creek Rec Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4746 10808 4762 10822 4790 10760 4761 10750
TIME...MOT...LOC 0052Z 235DEG 31KT 4759 10805 

HAIL...1.00IN
WIND...60MPH
 
$$

tc
2 follow-up statements
406 
WWUS55 KGGW 020106
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
706 PM MDT THU JUN 1 2017

MTC033-069-071-020130-
/O.CON.KGGW.SV.W.0002.000000T0000Z-170602T0130Z/
Phillips MT-Petroleum MT-Garfield MT-
706 PM MDT THU JUN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL PHILLIPS...NORTHEASTERN PETROLEUM AND WEST CENTRAL
GARFIELD COUNTIES...

At 704 PM MDT, a severe thunderstorm was located near Fourchette, or
33 miles southeast of Zortman, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damaging winds that could cause damage to roofs, 
         and trees. 

Locations impacted include...
Fourchette and Devils Creek Rec Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4746 10808 4762 10822 4790 10760 4761 10750
TIME...MOT...LOC 0104Z 235DEG 31KT 4765 10792 

HAIL...0.88IN
WIND...60MPH
 
$$

tc
508 
WWUS55 KGGW 020130
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
730 PM MDT THU JUN 1 2017

MTC033-069-071-020139-
/O.EXP.KGGW.SV.W.0002.000000T0000Z-170602T0130Z/
Phillips MT-Petroleum MT-Garfield MT-
730 PM MDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PHILLIPS...
NORTHEASTERN PETROLEUM AND WEST CENTRAL GARFIELD COUNTIES WILL EXPIRE
AT 730 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However strong 
wind gusts from 40 to 50 mph are still possible with this weakening 
thunderstorm.

LAT...LON 4746 10808 4762 10822 4790 10760 4761 10750
TIME...MOT...LOC 0129Z 235DEG 31KT 4777 10767 

$$

tc

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:02 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 3:02 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
302 PM MDT Thu Jun 1 2017

.SHORT TERM...for northeast Montana...tonight through Sat...

Scattered showers and thunderstorms are making their way north
northeastward through western and central Montana, and beginning
to move into eastern portions of the state as a disturbance makes
its way eastward. Although these will make their way into
northeast Montana over the next couple of hours, relatively little
measurable precipitation is expected due to the lack of moisture
at the surface. This will also limit any severe potential,
especially regarding hail. However, with the near- record
temperatures and relatively low dewpoints, some stronger downdraft
and outflow winds may result, in addition to pea to nickel sized
hail. Dry lightning from these storms is also a concern,
especially in regards to the fire potential it presents. The best
potential for thunderstorms tonight will be west of a line
extending from Opheim to Glasgow to Jordan, although isolated
storms are possible as far east as Poplar. This disturbance will
continue to push across the state overnight and depart the region
by Friday afternoon. Temperatures will be cooler Friday, but still
a few degrees above normal.

Hickford

Friday night winds will gradually taper off and dry conditions
rule as a northwest flow aloft continues over the region. Saturday
temperatures will begin to rebound as upper ridging begins to nose
back into northeast Montana.

.LONG TERM...Sat night through Thu...

The discussion below stands. No significant changes were made for
the afternoon update. Gilchrist

Previous discussion: An upper ridge will be over Eastern Montana
Saturday Night and Sunday with dry weather, warm temperatures, and
clear to partly cloudy skies.

Models have changed their pattern for Monday and Tuesday. ECMWF
have open waves with SW flow aloft on Monday and nearly zonal flow
aloft on Tuesday. GFS maintains a closed upper low tracking from
Washington State on Monday to Saskatchewan on Wednesday. Either
way, they bring a frontal system across Northeast Montana Monday
Night with enough moisture and instability for a chance of
thunderstorms that could linger into Tuesday.

Wednesday and Thursday looks mainly dry at this point with an
upper ridge building into the area. Forrester

&&

.AVIATION...

Flight Category: Mainly VFR

Synopsis: High pressure will make for hot temperatures, and dry
conditions through the afternoon hours. This evening an upper
level disturbance will push through, bringing the potential for
showers and thunderstorms (and brief MVFR conditions). Winds just
off the surface will pick up ahead of the disturbance this
evening, allowing for a period of low level wind shear. Quiet
conditions are expected late tonight, before northwest winds pick
up Friday morning. Gilchrist

&&

.FIRE WEATHER...
Tonight a disturbance will bring the potential for thunderstorms
west of a Glasgow to Jordan line. With the weak green up and dry
conditions we have seen this spring there is some marginal
potential for lightning starts with these storms.

Friday gusty post frontal northwest winds will blow at near 20
mph, with stronger gusts. Relative humidity will drop into the
lower to mid 20%s by the afternoon hours. This could provide for
some fire growth with any starts that do occur, although
conditions are short of a full highlight and there remains some
decent live component to the fuels. Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 1, 3:01 AM MDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
301 AM MDT Thu Jun 1 2017

MTZ016-017-021-022-059>061-020800-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-Northern Phillips-Southwest Phillips-
Northern Valley-
301 AM MDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Strong Thunderstorms.

* Timing: Late this afternoon through tonight.

* Hail: Pea to nickel sized.

* Wind: In excess of 40 mph near the stronger storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jun 1, 6:17 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
617 PM MDT THU JUN 1 2017

MTZ016-021-022-060-020115-
Petroleum-Garfield-Southwest Phillips-Central and Southeast Phillips-
617 PM MDT THU JUN 1 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
PHILLIPS...PETROLEUM AND SOUTHWESTERN GARFIELD COUNTIES...

At 613 PM MDT, scattered thunderstorms were developing over
Petroleum, and southern Phillips counties, moving north at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with
some of these storms.

Locations impacted include...
Winnett, Flatwillow, Fourchette, U L Bend Rec Area, Mosby, Crooked
Creek Rec Area, Petrolia Lake, Valentine, Cat Creek and Tiegen.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4710 10862 4731 10858 4732 10831 4758 10831
      4757 10834 4759 10839 4758 10842 4761 10843
      4760 10844 4809 10821 4807 10781 4685 10770
      4686 10789 4677 10784 4676 10783 4676 10862
TIME...MOT...LOC 0013Z 183DEG 21KT 4712 10806

tc
Special weather statement, Jun 1, 6:29 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
629 PM MDT THU JUN 1 2017

MTZ016-021-060-020100-
Petroleum-Southwest Phillips-Central and Southeast Phillips-
629 PM MDT THU JUN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PHILLIPS AND
NORTHEASTERN PETROLEUM COUNTIES...

At 627 PM MDT, a strong thunderstorm was located 16 miles west of
Crooked Creek Rec Area, or 32 miles south of Zortman, moving
northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Petroleum...southeastern Southwest Phillips and southwestern Central
and Southeast Phillips Counties.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4756 10831 4766 10810 4745 10792 4740 10831
TIME...MOT...LOC 0027Z 227DEG 28KT 4747 10830

tc

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:17 PM MDTSpecial Weather StatementGGWPetroleum58 min
Jun 1, 6:29 PM MDTSpecial Weather StatementGGWPetroleum31 min
Jun 1, 7:27 PM MDTSpecial Weather StatementGGWGarfield48 min
Jun 1, 9:43 PM MDTSpecial Weather StatementGGWValley32 min
Jun 1, 10:23 PM MDTSpecial Weather StatementGGWDaniels37 min
Jun 2, 2:56 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley17 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.